Cerebral Amyloid Angiopathy and Seizures

Posted by kewaynco @kewaynco, Jan 22, 2019

I was diagnosed with CAA by a neurologist in 2015 after a stroke and all the cognitive and physical effects that come with a stroke. Went for occupational therapy and physical therapy and after 6 months was able to go back to work. No one at any time provided me with any steps to take or future symptoms to expect. I am now retired and on Medicare. On Jan 1, 2019, I had a seizure which a new neurologist diagnosed as a generalized Tonic-clonic seizure. He tried putting me on anti-seizure medication (Keppra) which had extreme psychological side effects after only a few tablets. He took me off of it. Have had no new seizures since then. Before the seizure I was alway extremely exhausted and had a sleep study to qualify for a CPAP. After my seizure I have again been exhausted physically and mentally. I did not expect to have a seizure from my CAA or exhaustion from the CAA. Have been unable to find anything definitive online and doctors involve in my diagnosis have been quite close-lipped/unhelpful. Not sure where to go from here and am afraid of any other anti-seizure meds due to psychological side effects and wonder about necessity of drugging myself.

My wife has CAA and doctors are very uninformed about CAA. You have to keep looking for an informed doctor. My wife takes Keppra and it works for her so far. It's been 2 years and she has had 5 seizers which required a hospital stay. The seizers are closer together and now we are in the window for another seizer. But she has increased her Keppra and she also takes CBD when ever she feels funny (numb ness in the arm or broken vision) Her CBD is Elixnol Liposomal CBD. I will try to keep you informed about her journey, I can't say progress because we don't see this being cured.

Liked by Lisa Lucier

REPLY

Hi, @kewaynco – welcome to Mayo Clinic Connect. Glad you met @surf362. Sorry to hear about the generalized tonic-clonic seizure you experienced just this month.

I'd like you to meet @jakedduck1 @IndianaScott @thomaslmason @gbiffart @nonipoppy @johnbishop, who may have some input on your situation.

If you are interested in reading others' experiences with levetiracetam (Keppra) or discussing yours, you might look at this thread https://connect.mayoclinic.org/discussion/keppra.

What kind of psychological side effects did you find it had on you? I realize you are feeling cautious about anti-seizure needs right now, but curious about whether your doctor suggested another medication in its place?

REPLY

@lisalucier, after three days of taking the Keppra, I had horrible, disturbing nightmares and I do not even watch horror movies. I was disemboweled, had my body stomped on, had my head severed from my body and worse. I have had no other seizures since 1/1/19. Doc has since prescribed Depakote. I have yet to take any of them. One side effect listed is diarrhea and I already have IBS-D so do not want that to continue. I also do not want to deal with depression, suicidal thoughts/attempts, or other mental/mood problems. The doctor could not pin my seizure to anything definite.

Liked by Lisa Lucier

REPLY

Hello @kewaynco – I would like to add my welcome to Connect along with @lisalucier and other members. I was not familiar with CAA but did a search and found a possible association of seizures with CAA.

National Institutes of Health – Status epilepticus caused by cerebral amyloid angiopathy-related inflammation
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4925902/

Does your doctor agree with the neurologist's diagnosis of a generalized Tonic-clonic seizure? I did find some information on the Epilepsy Foundation website here:

Tonic-clonic Seizures
https://www.epilepsy.com/learn/types-seizures/tonic-clonic-seizures

Liked by Lisa Lucier

REPLY
@kewaynco

@lisalucier, after three days of taking the Keppra, I had horrible, disturbing nightmares and I do not even watch horror movies. I was disemboweled, had my body stomped on, had my head severed from my body and worse. I have had no other seizures since 1/1/19. Doc has since prescribed Depakote. I have yet to take any of them. One side effect listed is diarrhea and I already have IBS-D so do not want that to continue. I also do not want to deal with depression, suicidal thoughts/attempts, or other mental/mood problems. The doctor could not pin my seizure to anything definite.

Jump to this post

Hello, @kewaynco – I'd like to introduce you to @jakedduck1 @crstyday40 @dawn_giacabazi, who may have some input on your generalized tonic-clonic seizure.

You mentioned the doctor could not pin your seizure to anything definite. Was the doctor linking it to your cerebral amyloid angiopathy, then?

Since the Keppra caused you to have horrible nightmares, what medication is your doctor looking at next to control seizures? Or, is the doctor looking at not treating possible seizure further due to not having any new seizures since then?

REPLY

doc gave me scrip for Depakote which I am afraid to use given that a seizure drug effects moods and dreams. I have not talked to him about not taking it.

Liked by Lisa Lucier

REPLY
@kewaynco

doc gave me scrip for Depakote which I am afraid to use given that a seizure drug effects moods and dreams. I have not talked to him about not taking it.

Jump to this post

Hi, @kewaynco – what have you decided to do with the prescription valproic acid (Depakote)?

REPLY
@lisalucier

Hi, @kewaynco – what have you decided to do with the prescription valproic acid (Depakote)?

Jump to this post

i decided not to take it due to all the listed side effects and told the neurologist. he told me to call him should i have further seizures.

Liked by Lisa Lucier

REPLY
Please login or register to post a reply.